Huber means on Riemannian manifolds
Journal of the Royal Statistical Society: Series B (Statistical Methodology) · 2026 · Volume 88 · Issue 2
Abstract
This article introduces Huber means on Riemannian manifolds, providing a robust alternative to the Fréchet mean by integrating elements of bothL2andL1loss functions. The Huber means are designed to be highly resistant to outliers while maintaining efficiency, making it a valuable generalization of Huber’sM-estimator for manifold-valued data. We comprehensively investigate the statistical and computational aspects of Huber means, demonstrating their utility in manifold-valued data analysis. Specifically, we establish nearly minimal conditions for ensuring the existence and uniqueness of the Huber mean and discuss regularity conditions for unbiasedness. The Huber means are consistent and enjoy the central limit theorem. Additionally, we propose a novel moment-based estimator for the limiting covariance matrix, which is used to construct a robust one-sample location test procedure and an approximate confidence region for location parameters. The Huber mean is shown to be highly robust and efficient in the presence of outliers or under heavy-tailed distributions. Specifically, it achieves a breakdown point of at least 0.5, the highest among all isometric equivariant estimators, and is more efficient than the Fréchet mean under heavy-tailed distributions.
Keywords
central limit theorem, covariance estimation, hypothesis testing, Riemannian center of mass, robust statistics, statistics on manifolds
Enable JavaScript for citation tools and additional paper interactions.